Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 137, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 8:25 PM CDT for Yankton County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 1997, 8:25 PM CDT (01:25 UTC)
- Expired
- Sep 18, 1997, 8:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:40 PM CDT | Thunderstorm Wind 57 | Utica, SD | Thunderstorm winds destroyed a pole barn, at least two utility poles, and caused tree damage. |
| Sep 18, 8:40 PM CDT | Hail 0.75 | Yankton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2553 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190125 RRA SVRFSD SDC135-190155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT THU SEP 18 1997 * SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 855 PM CDT * SOME AREAS AFFECTED JAMESVILLE AROUND 820 PM CDT MIDWAY AROUND 830 PM CDT UTICA AROUND 840 PM CDT MAYFIELD AROUND 840 PM CDT MISSION HILL AROUND 845 PM CDT YANKTON AROUND 845 PM CDT * AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF YANKTON OR 6 MILES SOUTH OF JAMESVILLE MOVING EAST AT 25 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:17 AM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, Sep 18, 10:17 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT THU SEP 18 1997 WILL UPDATE MY WRN CWA ZONES FOR MID 80S HIGHS AND MENTION PSBL SVR" LATE AFTN AND ERLY EVENING AND SE SD...NW IA...AND SW MIN FOR PSBL SVR EVENG TSTMS. PLENTY OF LLM AVAILABLE WITH SFC TROF...FNT...SETTING OFF PSBL TSTM LATE AFTN WRN CWA AND SPRDG RPDLY E THIS EVENING. .FSD...NONE KOSCIELSKI
In the hours before
Special weather statement, Sep 18, 3:40 PM CDT, 4 hours 45 minutes before
SDZ012-024-025-190600- NORTHERN HILLS WEEKEND FORECAST NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT THU SEP 18 1997 ...WEEKEND OUTLOOK FOR THE NORTHERN HILLS... IT IS GOING TO FEEL LIKE LATE FALL RATHER THAN LIKE LATE SUMMER THIS WEEKEND AS MUCH COOLER CANADIAN AIR SETTLES ACROSS THE HIGH PLAINS. A STORM SYSTEM WILL ALSO BRING A CHANCE OF RAIN AND SNOW TO THE BLACK HILLS WITH JUST RAIN TO THE ADJACENT PLAINS FRIDAY AND FRIDAY NIGHT. IT IS POSSIBLE THAT SOME WET SNOW WILL ACCUMULATE ON GRASSY AREAS ABOVE 5000 FEET IN THE BLACK HILLS ON FRIDAY. THE STORM SYSTEM SHOULD CLEAR OUT LATE FRIDAY NIGHT...WITH GENERALLY DRY WEATHER FOR THE REST OF THE WEEKEND. HOWEVER...A STORM TO THE SOUTH WILL HAVE TO BE WATCHED FOR LATE SATURDAY NIGHT AND SUNDAY MORNING. HIGHS FRIDAY WILL ONLY BE IN THE UPPER 30S TO THE UPPER 40S...WITH 40S TO LOWER 50S FOR SATURDAY. HIGHS SHOULD BE A BIT WARMER FOR SUNDAY WITH READINGS IN THE 50S TO LOWER 60S. FROST IS LIKELY BOTH SATURDAY AND SUNDAY MORNINGS WITH LOWS IN THE MID 20S TO THE MID 30S. MJB
Special weather statement, Sep 18, 4:00 PM CDT, 4 hours 25 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014- 020>022-031-032-NEZ013-014-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU SEP 18 1997 ...COLDER WEATHER FOR THE WEEKEND... COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING TEMPERATURES INTO THE 30S. FROST IS POSSIBLE IN NORTHWEST SOUTH DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON SUNDAY MORNING. TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT OF CANADA. THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING. THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY. FROST IS A POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WHILE TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS THE GROWING SEASON. PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS. YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE. WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK. UMLAND
Special weather statement, Sep 18, 4:01 PM CDT, 4 hours 24 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014- 020>022-031-032-NEZ013-014-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU SEP 18 1997 ...COLDER WEATHER FOR THE WEEKEND... COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING TEMPERATURES INTO THE 30S. FROST IS POSSIBLE IN NORTHWEST SOUTH DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON SUNDAY MORNING. TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT OF CANADA. THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING. THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY. FROST IS A POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WHILE TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS THE GROWING SEASON. PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS. YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE. WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK. UMLAND
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.